Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 317, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 3, 2008, 10:36 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2008, 10:36 PM CDT (03:36 UTC)
- Expired
- Jun 3, 2008, 11:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Cherokee County, KS, Crawford County, KS
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:37 PM CDT, 59 minutes earlier.
Area forecast discussion, Jun 3, 9:37 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 937 PM CDT TUE JUN 3 2008 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... WELL...SO MUCH FOR THE IDEA OF CONVECTION TRYING TO FIRE ALONG A BOUNDARY ACROSS THE INTERSTATE 35 CORRIDOR. THE SEVERE CONVECTION THAT PREVIOUSLY FIRED ACROSS SOUTHWEST KANSAS AND NORTHWEST OKLAHOMA EXPLODED ONCE IT OVERTOOK THAT BOUNDARY. ONE OF THE FEW CHANCES WE HAD FOR THIS CONVECTION TO MAKE IT INTO THE FORECAST AREA HAS BEEN REALIZED IN THE FORM OF AN MCS. THIS MCS QUICKLY MATURED FROM JUST SOUTH OF WICHITA TO JUST NORTH OF ENID OKLAHOMA. NEIGHBORING RADAR DATA INDICATES A FAIRLY DEFINED BOWING STRUCTURE WITH A REAR INFLOW JET. THERE IS ALSO A STRONG MARC SIGNATURE PRESENT WITH THIS BOWING LINE FROM COWLEY COUNTY KANSAS INTO KAY COUNTY OKLAHOMA. NO SURPRISE THAT SEVERAL REPORTS OF WIND DAMAGE HAVE ALREADY BEEN RECEIVED FROM SOUTH CENTRAL KANSAS. THE 0 TO 2 KM SHEAR VECTORS ARE VERY FAVORABLE FOR CONTINUED SHEAR AND COLD POOL INTERACTION WITH AN EASTWARD MOVING LINE. THIS INTERACTION AND RECENT RADAR TRENDS POINT TO MORE OF A FORWARD PROPAGATING MCS. EVEN THOUGH A CAP REMAINS AHEAD OF THIS MCS...FEEL IT WILL AT LEAST MAKE IT INTO THE SOUTHEASTERN KANSAS AND POSSIBLY WESTERN MISSOURI ZONES LATE THIS EVENING. GIVEN THE FORWARD PROPAGATING NATURE TO THIS MCS...VERY DAMAGING WINDS WILL BE A STRONG CONCERN. LARGE HAIL ALSO REMAINS A CONCERN GIVEN THE INSTABILITY AND LARGE SCALE SHEAR PRESENT. QUICK SPIN UPS ALONG THE LINE WILL ALSO BE A POSSIBILITY. UPDATE TO PUBLIC FORECAST AND HAZARDOUS WEATHER OUTLOOK ARE FORTHCOMING. SCHAUMANN && .DISCUSSION... SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING AND TONIGHT WAS THE PRIMARY FOCUS IN TODAYS FORECAST ANALYSIS. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL OCCUR AS THUNDERSTORMS ERUPT ALONG A FRONTAL SYSTEM EXTENDING FROM NORTHEAST/EAST CENTRAL KANSAS INTO CENTRAL MISSOURI THIS EVENING. SHORT TERM (TONIGHT)... THE 18Z KSGF RAOB MEASURED A HIGHLY UNSTABLE AIRMASS...HOWEVER...THIS INSTABILITY WAS CAPPED BY VERY WARM AIR WITHIN THE 850 - 700 MB LAYER. MIXED LAYER CIN WAS MEASURED AT -196 J/KG...DESPITE THE MOIST BOUNDARY LAYER AND UPPER 80 DEGREE TEMPERATURES. MEANWHILE...A SURFACE BOUNDARY (CURRENTLY AT 1945Z) IS POSITIONED NEAR THE KANSAS TURNPIKE. THIS FEATURE WILL CONTINUE TO SLOWLY SHIFT EAST WHILE A 850 TO 700 MB TROUGH FOLDS OVER THE WARM SECTOR IN A WEST TO EAST ORIENTATION BY 00-03Z TONIGHT. THIS TROUGH CAN BE VIEWED ON THE WRF 310 AND 315 DEGREE POTENTIAL TEMPERATURE SURFACES FROM EAST CENTRAL KANSAS TO EAST CENTRAL MISSOURI. 40-50 KNOTS OF PARCEL MOVEMENT RIDES UP THIS ZONE OF BAROCLINICITY...WHICH WILL ALLOW BOUNDARY LAYER PARCELS TO PUNCH THROUGH THE CAP AIDING IN CONVECTION. THE ENVIRONMENT WILL BE CONDUCIVE TO SEVERE THUNDERSTORMS. ML CAPES IN EXCESS OF 2000 J/KG COMBINED WITH 0-8 KM SHEAR MAGNITUDES OF 40 KNOTS WILL EXIST PRIOR TO INITIATION. SEVERAL INDICES POINT TOWARD THUNDERSTORMS CAPABLE OF PRODUCING SIGNIFICANT TORNADOES. WILL ALSO UPGRADE HAIL SIZE WITHIN THE HWO TO GOLF BALLS...WHILE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH CAN NOT BE RULED OUT. WILL FOLLOW THE 18Z WRF CLOSELY IN ATTEMPTING TO PINPOINT WHICH AREAS HAVE THE BEST CHANCES AT EXPERIENCING THESE STORMS. THE MID LEVEL TROUGH AXIS LINES UP ROUGHLY ALONG A LINE FROM PITTSBURG KANSAS TO SALEM MISSOURI. ANYONE ALONG AND NORTH OF THIS LINE SHOULD MONITOR WEATHER CONDITIONS CLOSELY THIS EVENING AND INTO THE OVERNIGHT HOURS. LONG TERM (WEDNESDAY - MONDAY)... HOT AND DRY CONDITIONS WILL PERSIST THROUGH MOST OF THE WEDNESDAY - MONDAY PERIOD. THE ONE FLY IN THE OINTMENT REGARDS THE THURSDAY NIGHT INTO FRIDAY TIME FRAME. AN UPPER LEVEL SHORTWAVE TROUGH IS FORECAST TO SHIFT OVER A HIGHLY CHARGED AIRMASS IN THE CENTRAL PLAINS...WHERE A DECENT EPISODE OF SEVERE WEATHER WILL LIKELY MATERIALIZE. THERE IS A DECENT QPF SIGNAL THAT OVERNIGHT RESIDUAL STORMS WOULD SHIFT EAST INTO MISSOURI...POSSIBLY HOLDING UP INTO FRIDAYS PERIOD. ITS DEFINITELY A SHORT TERM FORECAST CHALLENGE...BUT FOR NOW I KEPT THE POP FORECAST CLOSE TO MAV GUIDANCE WITH 40S AND 50S ACROSS THE ENTIRE CWA. THE LATEST GFS SUGGESTS THAT THE OVERALL PATTERN WILL EXPERIENCE LITTLE CHANGE HEADING INTO EARLY NEXT WEEK. A LONG WAVE TROUGH REMAINS PARKED OUT WEST WHILE RIDGING PERSISTS OVER THE SOUTHEAST CONUS. SEVERAL DISTURBANCES MIGRATING THROUGH THE SOUTHWEST FLOW WILL CAUSE DAILY PERIODS OF THUNDERSTORMS OVER THE PLAINS. MOST OF THIS ENERGY WOULD RIDE THE STORM TRACK NORTH OF THE OZARKS. CRAMER && .AVIATION... BREEZY SOUTH WINDS WILL GRADUALLY SUBSIDE AFTER SUNSET. HOWEVER WINDS WILL INCREASE JUST OFF OF THE SURFACE CAUSING LOW LEVEL WIND SHEAR. THUNDERSTORM CHANCES ARE SOMEWHAT UNCERTAIN OVERNIGHT. THUNDERSTORMS DEVELOPING OVER SOUTH CENTRAL KANSAS MAY MAKE INTO THE JOPLIN VICINITY OVERNIGHT. RADAR TRENDS WILL BE MONITORED CLOSELY. IT APPEARS THE BULK OF THE THUNDERSTORM ACTIVITY WILL REMAIN NORTH OF THE AREA TONIGHT. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH WEDNESDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 3, 9:43 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 943 PM CDT TUE JUN 3 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050245- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 943 PM CDT TUE JUN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING... HAIL TO THE SIZE OF HALF DOLLARS... WIND GUSTS TO 80 MPH... ISOLATED TORNADOES... AND HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THUNDERSTORMS MOVING OUT OF KANSAS WILL IMPACT AREAS WEST HIGHWAY 65...WHILE OTHER THUNDERSTORMS WILL AFFECT THE LAKE OF THE OZARKS REGION THROUGH 2 AM. THESE THUNDERSTORMS WILL AFFECT THE REST OF CENTRAL AND SOUTHWEST MISSOURI AFTER 2 AM. DISCUSSION: THUNDERSTORMS OVER SOUTH CENTRAL KANSAS WILL CONTINUE TO PUSH EAST IN TO PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THROUGH THE EARLY MORNING HOURS. THIS LINE OF THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 80 MPH...AND HAIL TO THE SIZE OF HALF DOLLARS. THERE WILL ALSO BE A THREAT FOR AN ISOLATED TORNADO ALONG THIS LINE OF STORMS AS LOW LEVEL WIND SHEAR BEGINS TO INCREASE LATE THIS EVENING. ADDITIONAL THUNDERSTORMS HAVE DEVELOPED ALONG A STATIONARY FRONT NEAR INTERSTATE 70 THIS EVENING. THIS ACTIVITY MAY AFFECT THE TRUMAN LAKE...AND LAKE OF THE OZARKS REGION LATE THIS EVENING AND INTO THE EARLY MORNING HOURS. THE MAIN THREATS WITH THESE THUNDERSTORMS ARE WIND GUSTS TO 60 MPH...AND HAIL TO THE SIZE OF HALF DOLLARS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA WEDNESDAY AND THURSDAY. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY AS ANOTHER STORM SYSTEM MOVES INTO THE CENTRAL UNITED STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BARJENBRUCH
In the hours before
Special weather statement, Jun 3, 10:21 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1021 PM CDT TUE JUN 3 2008 MOZ055-056-040415- BENTON MO-MORGAN MO- 1021 PM CDT TUE JUN 3 2008 ...SIGNIFICANT WEATHER ALERT FOR MORGAN AND NORTHERN BENTON COUNTIES UNTIL 1115 PM CDT... AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF OTTERVILLE TO 6 MILES SOUTHWEST OF SMITHTON TO 7 MILES NORTH OF LINCOLN...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF SEDALIA TO 7 MILES SOUTHEAST OF SEDALIA TO 9 MILES EAST OF WINDSOR... MOVING SOUTHEAST AT 36 MPH. THESE STORMS WILL BE NEAR... COLE CAMP BY 1030 PM CDT. STOVER BY 1045 PM CDT. VERSAILLES BY 1055 PM CDT. THE TOWNS OF FLORENCE...SYRACUSE...CROCKERVILLE...GRAVOIS MILLS... BARNETT AND ROCKY MOUNT ARE IN THE PATH OF THESE STORMS. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. SCHAUMANN
Special weather statement, Jun 3, 10:24 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1024 PM CDT TUE JUN 3 2008 KSZ097-101-040400- CRAWFORD KS-CHEROKEE KS- 1024 PM CDT TUE JUN 3 2008 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND CRAWFORD COUNTIES... AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES WEST OF ST. PAUL TO 34 MILES WEST OF OSWEGO TO 40 MILES WEST OF CHETOPA...MOVING EAST AT 64 MPH. PEOPLE IN CHEROKEE AND CRAWFORD COUNTIES...INCLUDING THE CITIES OF COLUMBUS...PITTSBURG...MCCUNE...AND WEST MINERAL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ARE EXPECTED WITH THESE STORMS. BARJENBRUCH
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:52 PM CDT | River Flood Warning | SGF | Vernon | 16 days |
| Jun 3, 10:43 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| Jun 3, 11:02 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton, Vernon | 58 min |
| Jun 3, 11:14 PM CDT | Tornado Warning | SGF | Barton, Jasper, Vernon | 46 min |
| Jun 3, 11:28 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 62 min |
| Jun 3, 11:31 PM CDT | Tornado Warning | SGF | Benton | 44 min |
| Jun 3, 11:35 PM CDT | Tornado Warning | SGF | Barton, Cedar, Dade, Jasper, Lawrence, Newton and 1 more | 40 min |
| Jun 3, 11:40 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 35 min |
| Jun 3, 11:50 PM CDT | Tornado Warning | SGF | Camden, Morgan | 40 min |
| Jun 3, 11:59 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, Polk, St. Clair | 46 min |
| Jun 4, 12:02 AM CDT | Tornado Warning | SGF | Cedar, Christian, Dade, Dallas, Greene, Hickory and 2 more | 58 min |
| Jun 4, 12:13 AM CDT | Tornado Warning | SGF | Camden, Miller | 47 min |
| Jun 4, 12:22 AM CDT | Tornado Warning | SGF | Benton, Camden, Hickory, Miller | 38 min |
| Jun 4, 12:38 AM CDT | Severe Thunderstorm Warning | SGF | Laclede, Phelps, Webster, Wright | 67 min |
| Jun 4, 12:47 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 38 min |
| Jun 4, 12:54 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Miller | 4 hr |
| Jun 4, 12:55 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Dallas, Greene, Lawrence, Polk | 25 min |
| Jun 4, 12:57 AM CDT | Tornado Warning | SGF | Camden, Miller, Pulaski | 48 min |
| Jun 4, 1:12 AM CDT | Tornado Warning | SGF | Maries, Phelps, Pulaski | 48 min |
| Jun 4, 1:16 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 29 min |
| Jun 4, 1:46 AM CDT | Flash Flood Warning | SGF | Maries, Phelps, Pulaski | 3 hr |
| Jun 4, 1:59 AM CDT | Tornado Warning | SGF | Dent, Phelps | 46 min |
| Jun 4, 2:44 AM CDT | Tornado Warning | SGF | Dent, Phelps | 15 min |
| Jun 4, 4:45 AM CDT | Areal Flood Warning | SGF | Benton, Camden, Maries, Miller, Morgan, Phelps and 1 more | 5 hr |
| Jun 3, 10:49 PM CDT | Tornado Warning | SGF | Cherokee, Crawford | 41 min |
| Jun 3, 11:22 PM CDT | Tornado Warning | SGF | Cherokee | 23 min |
| Jun 3, 11:43 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.